Category Archives: SSRI Discontinuation Syndrome

Medication Diaries

Disclaimer: Anything I say in this post is not intended as medical advice. I’m not advocating taking or not taking any particular medication nor saying that medication itself is a toxin. I’m merely relaying my experiences with anti-depressants and anti-anxiety medications. Before starting or stopping any form of treatment, please consult a licensed physician for your particular symptoms.

In December of 2009 I went to the doctor hoping to get some of my stress issues worked out. I could tell you all the symptoms I had, but by now I’ve forgotten most of them. The biggest was I knew I was having mini panic attacks most every day. I wasn’t sleeping. I wasn’t dealing with stress in a way I knew how to. Exercise and meditation didn’t work for me either. It was no longer an issue about calming myself down and relaxing; it was much larger than that.

I talked to my doctor and she suggested I had a low grade form of Generalized Anxiety Disorder. This wasn’t too much of a shock considering my father had been diagnosed with a somewhat more intense version of the same disorder. My doctor and I went through all the various options I had for treatment and we ultimately decided on a low dose of a combination anti-depressant and anti-anxiety medication, Paxil. The dose was so low it was almost placebo level, but we wanted to see how I’d respond to it.

It was about two weeks when my first real side effects started to emerge. It was an interesting side effect too – my entire body was itching inside and out. My skin constantly felt like it was crawling. At the time I was wearing fake nails and I found myself itching my skin literally to the point of raising welts and drawing blood. My head itched so badly I had to start using anti-dandruff shampoo to calm my scalp down despite not having dandruff. I was using oatmeal-based body wash to calm my inflamed skin. I was mixing¬†antihistamine ointment with my sensitive skin oatmeal lotion to relieve more itching. ¬†Something wasn’t right. I’d never had these problems before. Sure, I felt more mentally stable, but it seemed to me like Paxil was giving me side effects that I couldn’t handle long term.

I went into see my doctor again and she switched me to a similar medicine, Lexapro. They’re all in the same family of drugs apparently. The Lexapro did the proper things such as making me more even mood wise, decreased my anxiety and the stress I was dealing with before was almost non-existent. But as the weeks wore on the itching that I had dealt with on Paxil had returned to the same level as before. I managed to keep taking it through finals because I need to be relaxed and dealing with those well enough. Finals ended and so did my Lexapro taking. I didn’t want to itch any more.

My general doctor had never heard of itching as a side effect. He consulted his colleagues and they’d never heard of it. He looked it up in books and found nothing. I looked it up online and only found one or two references to something similar. It took going to my dermatologist for an unrelated issue and asking him as an offhand question to figure out that I was allergic to these medicines. He told me that the itching was a side effect from some ingredient or something inside these medicines. It all made perfect sense. While some people steer clear of things they’re allergic to, like peanuts and shellfish, I was happily swallowing something that I was allergic to every morning.

I was in court one day doing status work during this past summer and right in the middle of court I got a panic attack. The world closed around me and I couldn’t breathe. I couldn’t think; I couldn’t handle being there. I had to get out. I went home that day and realized that I needed to be on something. I went back to the doctor and this time I was recommended to be on Effexor. It was a similar drug, but slightly different. This time I was taking an SSRI. The doctor warned me that at some point if I went off it, the withdrawal from it would be much worse than both Paxil and Lexapro (on which I’d never experienced any kind of withdrawal.)

So how did Effexor work for me? Wonderfully in theory. My mental clarity was really good. I wasn’t as down on the whole. I could handle stressors very well when they arose and found myself in a much healthier mindset most of the time.

But there were side effects too. I had mood swings that could click on and off. I’d be happy for days on end and then *snap* something would happen. My depression would be extremely deep and it would take a lot for me to pull myself out of it. I had a period of depression that felt like it went on for weeks. Friends and family commented on it. I finally told my parents – “Hey, I’m really down and trying to do my best to get out of it, but just take time and have patience with me.” They were understandably worried as I was. I was starting to get mad at myself at how depressed I was. That period of time is something I’ve mentioned on here before. It damn near killed me. Then one day I woke up and decided “I don’t want to be depressed any more” and I was out of it. My happiness had returned.

I found my obsessive aspects of my personality kicking in as well. My collecting and hoarding tendencies grew and collections of things packed up in my apartment. It was weird almost. I didn’t see it as a problem at the time, but now looking back I see it wasn’t necessarily a side effect of the Effexor though it was something to think about and consider.

But as time went on, the itching that I had problems with on Paxil and Lexapro resumed, though to a lesser extent. My biggest side effect I noticed? I gained weight. Lots and lots of weight. Ten pounds in a matter of four months. That doesn’t sound like a ton of weight to the average person, but for someone who is 4’9″ that a lot of weight. I simply don’t have any place to put it. Granted my boobs got bigger and so did my ass, and I can’t debate that hasn’t produced some lovely attention but other parts of my body swelled. My calves, thighs, stomach. Even my fingers gained weight. My face got rounder. It wasn’t a pleasant thing at all. It was really starting to effect my ego as well as my anxiety there. I couldn’t fit into clothing that I’d ling since fit and looked good in. Not a big deal normally given clothes shrink over time. But when something I’d bought two weeks prior fitting nicely didn’t fit when I came back to it later in that two week time period, I knew things were starting to get out of hand.

That’s when I said enough was enough. I couldn’t do this any more. Between the itching, the mood swings, the weight gain and other minor side effects I couldn’t really identify specifically, I couldn’t take these medicines. The toxins I as willingly putting in my body had to go. Instead of addressing the underlying issues and again attempting to treat these things naturally, I was putting a Band-aid over a gaping wound so to speak. This wasn’t working at all.

So what did I do? I wouldn’t say it was the smartest thing in the world. I just stopped taking Effexor. Cold turkey. I took my last pill on Tuesday, October 19th and haven’t taken one since. The first day without medicine I felt fine. No side effects so I thought maybe the reports of withdrawal were overrated and over reported.

The next day though, my withdrawal officially started. Queasiness. Dizziness. Irritability. Pounding headache. I couldn’t eat anything. Couldn’t think. Couldn’t stand too long without wanting to fall over. All I wanted to do was lay in bed and sleep. It was essentially like the flu from hell. In my moments of lucidity and less queasiness thanks to drinking Pepto like water, I found what I was going through. It’s called SSRI Discontinuation Syndrome. I looked up the symptoms and had just about all of them. I just hoped it wouldn’t last long considering I hadn’t been taking the Effexor for long in the first place.

It’s been just under a week now and I’m much better. The lingering side effect is a little bit of light headedness that does get a little worse as the day goes on, but nothing like two or three days after discontinuing my medicine. I would say I’m about 99% through what I’ve been calling detox and feeling better than ever.

So what lays ahead for me? Not mind-altering chemicals that’s for sure. I can’t take anti-depressants any more if they give me these side effects. It’s not worth it. When I feel like crap and feel bad about my appearance, I can’t do it. When I’m depressed for weeks on end when I’m already on anti-depressants, I can’t do it. When my moods swing to and fro like a child’s swing, I can’t do it. No, I don’t think anti-depressants are for me at all. I’m investigating herbal remedies and will work on overcoming this stress and anxiety through sheer willpower alone. I am mentally stronger than all this. I can do it.

Judge me or don’t judge me for what I’m doing. Call me stupid for doing this if you want, but this is my body. I can control what goes in and I’m saying I can no longer put these toxins inside me happily with these side effects. This is my life. I’m going to make the best I can of it, chemical free.